Four children were recently hospitalized in Texas after their parents mistakenly gave them a dietary supplement, thinking they were antibiotics. The children’s illnesses then worsened. They had been given Amoxilina, which the parents are said to have possibly confused with Amoxicillin.
Delaying antibiotic treatment in the case of a severe infection such as meningitis, may be life threatening.
The U.S. Food and Drug Administration said that the supplements were packaged to look like antibiotics and that this was an intentional marketing ploy to mimic antibiotics. The products looked like over-the-counter medicines that are readily available in Mexico and were aimed at Hispanic customers. The labels were printed in both English and Spanish.
The products affected are:
AMOXILINA CAPSULES 500 mg (30 Caps)
AMOXILINA SUSPENSION (3.4 oz)
BISOLBOM JARABE ADULTO (4.06 oz)
BISOLBOM JARABE NIÑO (4.06 oz)
M. VERMEX (6 TABLETS)
M. VERMEX (1 TABLET)
M. VERMEX (1 oz)
NEOLUBRINA JARABE (3.38 oz) Syrup
NEOLUBRINA TABLETAS 500 mg (10 tablets)
PENTREXIMIL PLUS 500 mg (30 CAPS)
PENTREXIMIL PLUS Syrup 3.4 oz
SINALAR GOTAS NARIZ (0.5oz) Drops
SINALAR GOTAS OIDOS (0.5oz) Drops
SINALAR GOTAS OJOS (0.5 oz) Drops
TERRAMOCINA CAPSULAS 500 mg (30 Caps)
VITADEROGIL GOTAS INFANTIL (0.5oz) Drops
VITADEROGIL JARABE ADULTO (5 vials inside)
Customers with any of the affected products should return them to the place of purchase. Consumers with questions can call Multi-Mex on 678-226-1758.
Reviewed May 19, 2011
Edited by Alison Stanton